zbMATH — the first resource for mathematics

Mal’tsev and retral spaces. (English) Zbl 0888.54037
In 1954, A. I. Mal’tsev [Transl., II. Ser., Am. Math. Soc. 27, 125-142 (1963); translation from Mat. Sb., n. Ser. 35(77), 3-20 (1954; Zbl 0057.02403)] introduced and studied the spaces \(X\) for which there exists a continuous mapping \(M:X^3\to X\) such that \(M(x,y,y)= x= M(y,y,x)\) for all \(x,y\in X\). Such spaces are called Mal’tsev spaces. It is known that every retract of a topological group (\(\equiv\) a retral space) is Mal’tsev. The authors answer the old question whether every retral space is Mal’tsev in the negative by presenting a counterexample making use of free topological groups. It is also shown in the article that there exists a Lindelöf topological group with cellularity equalling the continuum, thus answering (in the negative) a question posed by the reviewer [Czech. Math. J. 34(109), 541-551 (1984; Zbl 0584.22001)].

54H11 Topological groups (topological aspects)
22A05 Structure of general topological groups
54D30 Compactness
54D70 Base properties of topological spaces
54D65 Separability of topological spaces
54E35 Metric spaces, metrizability
PDF BibTeX Cite
Full Text: DOI
[1] Burke, D.K., Covering properties, (), 347-422
[2] Comfort, W.W., Problems on topological groups and other homogeneous spaces, (), 313-347 · Zbl 1201.22001
[3] Comfort, W.W.; Hoffmann; Remus, Topological groups, () · Zbl 0723.22001
[4] P.M. Gartside and E.A. Reznichenko, Katetov revisited, Preprint.
[5] P.M. Gartside, E.A. Reznichenko and V.V. Uspenskij, Topological consequences of algebraic structure, Preprint.
[6] Gruenhage, G., Covering properties of X2βδ, W-sets and compact subsets of ∑ products, Topology appl., 17, 287-304, (1984) · Zbl 0547.54016
[7] Gruenhage, G.; Nyikos, P.J., Normality in X2 for compact X, Trans. amer. math. soc., 340, 563-586, (1993) · Zbl 0817.54004
[8] Kakutani, S., Über die metrization der topologischen gruppen, (), 82-84 · JFM 62.1230.03
[9] Kuzminov, On a hypothesis of P.S. Alexandroff in the theory of topological groups, Dokl. akad. nauk SSSR, 125, 4, 727-729, (1959)
[10] Mack, J.; Morris, S.A.; Ordman, E.T., Free topological groups and the projective dimension of locally compact abelian groups, (), 303-308 · Zbl 0263.22001
[11] Markov, A.A.; Markov, A.A., On free topological groups, Izv. akad. nauk SSSR ser. mat., Amer. math. soc. transl., 8, 1, 3-64, (1962), English translation: · Zbl 0725.05033
[12] Nagami, K., ∑-spaces, Fund. math., 65, 169-192, (1969) · Zbl 0181.50701
[13] Nyikos, P.J., Some surprising base properties in topology, (), 427-450
[14] Pasynkov, B.A., On spaces with a compact group of transformations, Dokl. akad. nauk SSSR, 231, 39-42, (1976) · Zbl 0352.54019
[15] E.A. Reznichenko and V.V. Uspenskij, On pseudocompact Mal’tsev spaces, Preprint. · Zbl 0938.54027
[16] Shiraki, T., M-spaces, their generalizations and metrization theory, Sci. rep. Tokyo kyoiku daigaku ser., A 11, 57-67, (1971) · Zbl 0233.54016
[17] Sipacheva, O.V., Compacta with a continuous Mal’tsev operation and retracts of topological groups, Moscow univ. math. bull., 46, 22-24, (1991) · Zbl 0745.54014
[18] Tkachenko, M.G., The souslin problem in free topological groups on bicompacta, Math. notes, 34, 790-793, (1983) · Zbl 0535.22002
[19] Tkachenko, M.G., On completeness of free abelian topological groups, Soviet math. dokl., 27, 2, 341-345, (1983) · Zbl 0521.22002
[20] Uspenskij, V.V., The topological group generated by a Lindelöf ∑ space has the souslin property, Soviet math. dokl., 26, 166-169, (1982) · Zbl 0527.22001
[21] Uspenskij, V.V.; Uspenskij, V.V., On continuous images of Lindelöf topological groups, Dokl. akad. nauk SSSR, Soviet math. dokl., 32, 802-806, (1985), English translation: · Zbl 0602.22003
[22] Uspenskij, V.V.; Uspenskij, V.V., Topological groups and dugundji compacta, Matem. sb., Math. USSR-sb., 67, 555-580, (1990), English translation: · Zbl 0702.22002
[23] Uspenskij, V.V., The Mal’tsev operation on countably compact spaces, Comment. math. univ. carolin., 30, 2, 395-402, (1989) · Zbl 0695.54020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.